What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 30, 2:10 PM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 30, 2:10 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
310 PM EDT Thu Aug 30 2018
.SYNOPSIS...
A cold front is forecast to weaken as it approaches the Mid-
Atlantic Region this afternoon and Friday, with little or no
change in airmass expected for our region. Convergence along the
front will aid in the development of scattered showers to
numerous showers and thunderstorms. For the Labor Day weekend,
the front will dissipate as high pressure along the southeast
Atlantic Coast dominates the weather pattern going into the
first full week of September.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 230 PM EDT Thursday...
A wavy cold front which was stretched from Boston MA to
Richmond VA, west to Charleston WV and south to Nashville TN
this afternoon will move very little this afternoon and will
likely wash-out prior to reaching our forecast area this
evening. It will however, result in higher chances for
measurable rainfall this afternoon into this evening as it will
provide a boundary for scattered to numerous showers and
thunderstorms, especially for areas closer to the front (north
of HWY 460). Greatest potential through this evening appears to
be from West Virginia into north-central Virginia where strong
heating will lead to MUCAPE of around 2000-2500 J/Kg. Lee trough
east of the mountains will bisect the front over northern and
central VA, and this is where greatest convergence and pooling
of higher theta-e airmass will also occur. Winds aloft remain
weak, but with strong surface heating and inverted-V
environmental profiles, cold pool from developing storms may
allow for storm clusters and better organization.
Both SPC and WPC have mesoscale discussions out for the area.
Due to lack of jet support aloft, storms this afternoon will be
disorganized and lack the potential for becoming severe, but can
not rule out an isolated strong pulse storm with very warm
temperatures and high dew points. WPC concern is with PWAT
values being above normal and weak flow aloft that slow moving
storms may produce flash flooding. Given that we have been very
dry the last several days and creeks and streams are running
low, it will take very high rainfall rates of 4-6 inches per
hour or training of storms to produce any hydro problems. For
now, we will handle weather threat with short fused advisories
or warnings and do not plan to issue any watches (severe or
flooding).
For tonight, loss of daytime heating will bring demise to
shower/storm activity with debris cloudiness limiting fog
formation. Pending progression of any storm activity during the
day, there may be a wind shift from thunderstorm outflow,
favoring some sort of northerly component overnight, but light.
The 850 mb winds maintain a westerly component, so other than
potential rain cooled air, no change in airmass will take
place... thus yielding another muggy night with high elevated
dewpoints.
Models display a surface reflection along the washed-out
boundary/lee trough late in the afternoon, which will generate
another round of scattered to numerous showers. Areas that did
not see many storms this afternoon should see activity tomorrow
afternoon. Lingering outflow boundary could also play a role in
the weather tomorrow. Similar temperatures are expected tomorrow
with upper 80s to lower 90s again for areas along and east of
the Blue Ridge and 80s in the mountains and mountain valleys.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 145 PM EDT Thursday...
During this portion of the forecast, an upper level high
centered off the coast of the Carolinas will make gradual
progression westward. This pattern will be conducive to an
airmass that has temperatures averaging ten degrees above normal
and high dew points. Diurnal showers and storms are expected,
given the moisture rich atmosphere and the fact that the
strongest part of the capping inversion will still be east of
the area for most of this time period. The showers and storms
will be slow movers, thus the potentiall for locally heavy rain
will be in play as well. The best coverage is expected to be
over the mountains where the influence of orographic and
differential heating effects will add a little weak low level
convergence to the mix.
During the overnight hours, late night and early morning patchy
fog is expected, especially in the mountain and river valleys.
Forecast confidence in the above part of the forecast is high.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1130 AM EDT Thursday...
During this portion of the forecast, our region will remain
locked within a strong summer-like pattern. A broad upper high
will be positioned almost overhead, diverting the jet-stream
well to our west and north. The persistent high will mean a
continuation of temperatures averaging about ten degrees above
normal with humidity levels on the sticky side.
Shower and thunderstorm potential will be limited to primarily
diurnal activity, with the best coverage across the mountains
where there will be the extra weak lifting mechanism the result
of orographical influences and differential heating.
Thursday may prove a bit more questionable. The operational
06Z/2am GFS hints at a cold front trying to break down the upper
ridge and approach the area on this day, thus ramping up
precipitation chances notably, especially in the west. It's
European and Canadian counterparts are not as agressive with
this feature, and keep the area locked under the dominate upper
ridge.
Forecast confidence during this portion of the forecast is
moderate to high, with Thursday being the biggest question mark
for the reasons listed.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 140 PM EDT Thursday...
Medium confidence in forecast trends this period.
VFR conditions will continue to prevail across the vast
majority of the region during most of the 24 hour TAF valid
period.
Proximity of frontal boundary will result in better coverage of
showers/storms this afternoon and evening, so will have VCTS in
most of the terminals for the afternoon and evening...esp
across WV/VA. The better coverage of storms will occur north of
HWY 460 through 02z/10P...scattered coverage south.
Extended Discussion...
For Friday, the area will see a repeat round of showers and
storms as a cold front moves into the area from the Ohio Valley.
This front is expected to dissipate over the area this weekend
as high pressure remains anchored along the southeast Atlantic
Coast. The general idea is this will be a more active period of
the forecast with greater opportunity for variable/gusty winds,
and areas of sub-VFR conditions. Once the front dissipates we
will return to a more typical pattern with any
shower/thundershower threats tied to the diurnal cycle, peak
heating part of the day, and cloud-buildups initiating over the
higher terrain.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...DS
LONG TERM...DS
AVIATION...RCS
Hazardous weather outlook, Aug 30, 2:16 PM EST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
316 PM EDT Thu Aug 30 2018
NCZ001>006-018>020-VAZ007-009-010-012-015-016-032-043-044-058-311930-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Wythe-Grayson-Carroll-Patrick-Henry-
Pittsylvania-Halifax-
316 PM EDT Thu Aug 30 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ011-013-014-017>020-022>024-033>035-045>047-059-WVZ042>044-507-
508-311930-
Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-Appomattox-
Buckingham-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
316 PM EDT Thu Aug 30 2018
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Numerous showers with scattered thunderstorms this afternoon. The
severe threat is limited, with the probability of anything severe
within 25 miles of a point to be less than 15 percent. Greatest
thunderstorm coverage is expected between 300 PM and 1000 PM. Severe
threat, albeit marginal, would be from a damaging wind gust. High
rainfall rates with slow moving storms may also produce localized
flash flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 30, 3:01 PM EST, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
401 PM EDT THU AUG 30 2018
VAZ014-017-022-033-302045-
Franklin-Floyd-Montgomery-Roanoke-
401 PM EDT THU AUG 30 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN ROANOKE...NORTHEASTERN FLOYD...NORTHWESTERN FRANKLIN AND
SOUTHEASTERN MONTGOMERY COUNTIES...
Until 445 PM EDT.
At 401 PM EDT, a strong thunderstorm was located over Pilot, moving
northeast at 15 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Christiansburg...
Pilot...
Copper Hill...
Bent Mountain...
and Shawsville.
LAT...LON 3701 8038 3708 8047 3725 8026 3711 7998
TIME...MOT...LOC 2001Z 238DEG 12KT 3708 8038
WP
Special weather statement, Aug 30, 3:18 PM EST, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
418 PM EDT THU AUG 30 2018
VAZ011-WVZ042>044-302115-
Giles-Mercer-Summers-Monroe-
418 PM EDT THU AUG 30 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN GILES...SOUTH CENTRAL SUMMERS...EAST CENTRAL MERCER AND
WESTERN MONROE COUNTIES...
Until 515 PM EDT.
At 418 PM EDT, radar indicated strong thunderstorms along a line
extending from near Raines Corner to Peterstown to near Princeton.
Movement was east at 10 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Princeton...
Narrows...
Athens...
Peterstown...
and Union.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3745 8042 3742 8048 3740 8047 3732 8086
3735 8115 3746 8096 3766 8045
TIME...MOT...LOC 2018Z 266DEG 8KT 3748 8063 3740 8077 3736 8104
WPSpecial weather statement, Aug 30, 3:29 PM EST, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
429 PM EDT THU AUG 30 2018
NCZ002-VAZ012-015-016-302130-
Alleghany-Grayson-Wythe-Carroll-
429 PM EDT THU AUG 30 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA...
CENTRAL WYTHE...WEST CENTRAL CARROLL AND CENTRAL GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA...
Until 530 PM EDT.
At 429 PM EDT, radar indicated strong thunderstorms along a line
extending from Piney Creek to near Coleman Store.
Movement was northeast at 10 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Wytheville...
Independence...
Max Meadows...
Mouth Of Wilson...
and Fort Chiswell.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3696 8104 3698 8084 3695 8081 3674 8097
3662 8110 3653 8118 3655 8135 3657 8135
TIME...MOT...LOC 2029Z 231DEG 10KT 3657 8130 3691 8096
WPSpecial weather statement, Aug 30, 3:31 PM EST, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
431 PM EDT THU AUG 30 2018
VAZ014-018-302130-
Montgomery-Craig-
431 PM EDT THU AUG 30 2018
...A STRONG THUNDERSTORM WILL AFFECT
CRAIG AND NORTH CENTRAL MONTGOMERY COUNTIES...
Until 530 PM EDT.
At 431 PM EDT, a strong thunderstorm was located over Sinking Creek,
moving northeast at 10 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
New Castle...
Sinking Creek...
Abbott...
Craig Springs...
and Huffman.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3749 8002 3744 8005 3743 8007 3738 8016
3738 8020 3734 8026 3733 8026 3728 8036
3739 8045 3750 8032 3751 8030 3753 8029
3762 8018 3760 8015 3762 8009
TIME...MOT...LOC 2031Z 231DEG 10KT 3740 8028
WPSpecial weather statement, Aug 30, 3:33 PM EST, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
433 PM EDT THU AUG 30 2018
VAZ045-302100-
Campbell-
433 PM EDT THU AUG 30 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CAMPBELL COUNTY...
Until 500 PM EDT.
At 432 PM EDT, a strong thunderstorm was located over Evington,
moving northeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Evington...
and Timberlake.
LAT...LON 3722 7931 3725 7933 3732 7928 3724 7920
TIME...MOT...LOC 2032Z 238DEG 7KT 3725 7930
DS
Special weather statement, Aug 30, 3:42 PM EST, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
442 PM EDT THU AUG 30 2018
VAZ035-302115-
Amherst-
442 PM EDT THU AUG 30 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL AMHERST COUNTY...
Until 515 PM EDT.
At 442 PM EDT, a strong thunderstorm was located over Forks Of
Buffalo, moving northeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Forks Of Buffalo...
and Lowesville.
LAT...LON 3775 7906 3773 7907 3773 7906 3772 7907
3771 7905 3771 7904 3763 7909 3768 7919
3778 7913
TIME...MOT...LOC 2042Z 208DEG 8KT 3768 7914
DSNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771705, 771222, 771218, 771223, 771224, 771229, 771230, 771232, 771220, 771234.